For I have erred.
I don’t know what I was thinking or how I did what I did,
I can’t understand how I could have mistaken, or overlooked the allergy,
After all, isn’t that basic, isn’t that something we are taught on day one?
I have so often alluded to primary school versus black belt medicine, the former being, don’t give medicines to people who have an allergy, penicillin allergy means, no penicillin, and, the latter, the subtlety of determining whether an individual’s behaviour represents a symptom of something bigger or just them being them; is it an elevated cortisol or are they just, different? This time, I fell into the trap, it caught me and before I knew what I was doing, the drug had been administered, directly, intravenously; within second their heart was pumping the allergen around their body, setting-off a cascade of anaphylaxis, disintegrating mast-cells, histamine and adrenaline deployed throughout the system… blood pressure collapsing, mottled rash, tachycardia, breath accelerating, impending doom; I reach out; I see all before me, I understand the implications of my actions, and reflex, I shout, ‘oxygen’ ‘adrenaline’ ‘fluids’ – they are crashing, unconsciousness overcoming. Our eyes connect, they know and I know they know that I have done something terrible, something indescribable, caused harm that is taking them towards death; the adrenaline is working, the rash is fading; then, they are pale, they shout that there is a pain in their chest and arm and neck and it is bracing them, constricting, think anaconda, think vice, think cardiac ischaemia, one mistake and a cascade of deterioration is initiated, and I see the writing on the wall. Cardiac arrest; chest compressions. Only 56. What have I done?
this has not happened.